Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 280, NWS Birmingham, AL

May 17, 2003Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 17, 2003, 10:08 AM CDT for Lamar County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 10:08 AM CDT (15:08 UTC)
Expired
May 17, 2003, 11:00 AM CDT
In force
52 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lamar County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 9:20 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2005 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2005 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 171508
SVRBHM
ALC075-171600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1008 AM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 1100 AM CDT

* AT 1007 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MOLLOY...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SULLIGENT AND
VERNON.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3370 8826 3355 8818 3378 8794 3400 8810

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:45 AM CDT, 23 minutes earlier.

Area forecast discussion, May 17, 9:45 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
945 AM CDT SAT MAY 17 2003

UPDATED ZONES TO REFLECT TORNADO WATCH UNTIL 3 PM.  GIANT OUTFLOW
BOUNDARY FROM YESTERDAYS ACTIVITY SITS BETWEEN BHM AND HSV.  STRONG
UPPER LOW CONTINUES TO FILL... BUT ALSO DIG SOUTH.  SQUALL LINE
CONTINUES TO PUSH FROM MS INTO AL.  ENOUGH INSTABILITY AND SHEAR TO
GET SUPERCELLS GOING ALONG THE SQUALL LINE.  NOT THE BEST
SITUATION... BUT ENOUGH INGREDIENTS FOR SEVERE THREAT.  MAIN CONCERN
WILL BE TORRENTIAL RAIN... LARGE HAIL... ISOLATED TORNADOES... AND
CLOUD TO GROUND LIGHTNING.  WE ARE WATCHING RAINFALL AMOUNTS IN
MS... AREA CANNOT TAKE MUCH RAIN BEFORE FLOODING BEGINS.  AFTER THE
SQUALL LINE... ANOTHER IMPULSE WILL MOVE THROUGH AND WE COULD SEE
STORMS FIRE ALONG OLD BOUNDARIES.

.BHM...NONE
Hazardous weather outlook, May 17, 7:12 AM CDT, 2 hours 56 minutes before
ALZ011>015-017>050-171430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
712 AM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...
AN UPPER LEVEL LOW WEST OF THE AREA WILL SLOWLY MOVE EASTWARD TODAY
AND TONIGHT.  A SERIES OF IMPULSES WILL EJECT FROM THIS LOW AND MOVE
INTO AND ACROSS THE AREA.  THE STORM PREDICTION CENTER HAS PLACED
THE ENTIRE AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

STRONG THUNDERSTORMS ARE POSSIBLE ON SUNDAY AS A WEAK FRONT PUSHES
INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL PROBABLY BE REQUIRED TODAY AND TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:17 AM CDTSevere Thunderstorm WarningBMXMarion58 min
May 17, 12:45 PM CDTFlash Flood WarningBMXLamar, Marion6 hr
May 17, 1:34 PM CDTSevere Thunderstorm WarningBMX41 min
May 17, 1:53 PM CDTTornado WarningBMXTuscaloosa47 min
May 17, 2:37 PM CDTSevere Thunderstorm WarningBMXSumter33 min
May 17, 2:39 PM CDTTornado WarningBMXTuscaloosa31 min
May 17, 2:51 PM CDTSevere Thunderstorm WarningBMXGreene39 min
May 17, 2:58 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker32 min
May 17, 2:58 PM CDTSevere Thunderstorm WarningBMXJefferson47 min
May 17, 3:03 PM CDTSevere Thunderstorm WarningBMXJefferson42 min
May 17, 3:13 PM CDTSevere Thunderstorm WarningBMXTuscaloosa37 min
May 17, 3:46 PM CDTSevere Thunderstorm WarningBMXJefferson39 min
May 17, 3:50 PM CDTSevere Thunderstorm WarningBMXTuscaloosa25 min
May 17, 4:21 PM CDTSevere Thunderstorm WarningBMXBlount24 min
May 17, 4:34 PM CDTSevere Thunderstorm WarningBMXJefferson41 min
May 17, 4:56 PM CDTTornado WarningBMXSumter64 min
May 17, 5:42 PM CDTTornado WarningBMXPickens63 min
May 17, 5:56 PM CDTSevere Thunderstorm WarningBMXGreene64 min
May 17, 5:59 PM CDTFlash Flood WarningBMXPickens, Sumter4 hr
May 17, 6:01 PM CDTSevere Thunderstorm WarningBMXSumter59 min
May 17, 6:30 PM CDTSevere Thunderstorm WarningBMXSt. Clair45 min
May 17, 6:30 PM CDTTornado WarningBMXTuscaloosa60 min
May 17, 6:39 PM CDTTornado WarningBMXSumter36 min
May 17, 6:51 PM CDTSevere Thunderstorm WarningBMXCoosa, Shelby, Talladega39 min
May 17, 6:58 PM CDTTornado WarningBMXCoosa, Talladega32 min
May 17, 6:59 PM CDTSevere Thunderstorm WarningBMXMarengo61 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.